Thunderstorm Wind, Barton
- When
- April 6, 7:22 PM CST
- Where
- Barton County, 6 mi NW of Golden City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- AMATEUR RADIO
- Coordinates
- 37.467, -94.183
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 6, 6:16 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED MESOSCALE AND AVN DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 716 PM CDT THU APR 6 2006 ...TORNADO WATCH 159 IN EFFECT THROUGH 1 AM FRIDAY MORNING... .MESOSCALE DISCUSSION... SUPERCELLS CONTINUE TO FIRE EAST OF THE DRYLINE CURRENTLY LOCATED FROM ALLEN COUNTY KANSAS THROUGH NORTHEASTERN OKLAHOMA. 00Z SGF SOUNDING CONTINUES TO SHOW CAPPING INVERSION FROM 829MB THROUGH 795MBS. SHOWING SOME LIFT FROM OUR 20Z SOUNDING. CAPES CONTINUE TO INCREASE SOME UP TO 573 J/KG. LAPS CAPES CONTINUE TO SHOW TONGUE OF SURFACE BASED CAPES OF 800 J/KG OVER WEST CENTRAL MISSOURI EXTENDING INTO NORTHEASTERN OKLAHOMA. LCLS CONTINUE BELOW 1000 FEET ACROSS SOUTHWESTERN MISSOURI...SO EVEN THOUGH WE ARE BECOMING MORE STABLE...TORNADOES ARE STILL POSSIBLE WITH THESE STORMS. GCC && .AVIATION UPDATE... LINE OF THUNDERSTORMS CURRENTLY MOVING NORTHEASTWARD OUT AHEAD OF THE ADVANCING DRYLINE. STORMS WILL BE AFFECTING THE KJLN TERMINAL THROUGH 03Z AND THE KSGF TERMINAL THROUGH 04Z. ONCE INITIAL LINE PASSES...EXPECT WINDS TO SHIFT AROUND TO SOUTHWEST BUT STILL REMAIN GUSTY THROUGH THE OVERNIGHT HOURS. GAEDE && .PREV DISCUSSION...302 PM SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT): COMPLEX WEATHER PATTERN EVOLVING OVER THE CENTRAL U.S. AT THIS TIME. CURRENT WAT VAP IMAGERY/RUC INITIALIZATION OF 500MB VORTICITY INDICATES THAT THE LEAD SHORT WAVE DISTURBANCE IS LIFTING THROUGH THE AREA. REGIONAL WSR 88D SHOWS THE ASSOCIATE COMPLEX OF SHRA/TSRA QUICKLY MOVING TO THE NORTHEAST THROUGH THE MO OZARKS. MEANWHILE... A VERY POTENT UPPER DISTURBANCE IS EMERGING INTO THE CENTRAL PLAINS. AT THE SFC...THE DRYLINE HAS SET UP OVER CENTRAL KS/OK AND PER LATEST VIS SAT IMAGERY...A CU FIELD IS DEVELOPING ALONG/AHEAD THIS FEATURE. INSOFAR AS MOISTURE IS CONCERNED...THE TODAYS RAINFALL HAS MAINTAINED DECENT BL MOISTURE WITH UPPER 50S TO LOWER 60S SFC DEWPOINTS ACROSS THE REGION. JUST TO THE WEST...WHERE PARTIAL CLEARING HAS OCCURRED AHEAD OF THE DRYLINE...DEWPOINTS ARE IN THE LOW/MID 60S. THE LATEST RUC/NAM/GFS INDICATE THAT LOWER 60S WILL CONTINUE TO SPREAD INTO THE REGION THIS AFTERNOON. HEATING AND INSTABILITY HAVE BEEN LIMITED THUS FAR TODAY. OUR RAINFALL HAS SUCCESSFULLY HELD TEMPS IN THE MID 60S TO LOWER 70S...HOWEVER...OVER THE NEXT TWO HOURS THE COMPLEX OF SHRA/TSRA WILL EJECT TO THE EAST/NORTHEAST INTO E MO WILL SET UP A BRIEF BREAK IN THE ACTIVITY ACROSS THE REGION. SOME PARTIAL CLEARING IS EXPECTED DURING THE LATE AFTERNOON HOURS...PARTICULARLY OVER THE WESTERN SECTIONS OF THE CWFA WHICH WILL ALLOW FOR WARMING INTO THE MID TO UPPER 70S. EASTERN PORTIONS OF THE CWFA WILL HAVE LITTLE TIME TO WARM UP AFTER RAINFALL EXITS AND MAY MAKE IT BACK TO AROUND 70. ACCORDING TO SGF 15Z AND 18Z RAOBS...A RATHER STOUT CAP HAS BEEN WEAKENED A BIT. AFTER LOOKING AT THE 18Z RAOBS FROM TOP AND OUN (ALONG WITH A 45-50 KT LLJ SURGING INTO THE REGION) I EXPECT A BRIEF REINVIGORATION OF THE CAP. INSTABILITY THUS FAR HAS BEEN A FEW HUNDRED J/KG AND RATHER ELEVATED IN NATURE (ABOVE 700MB)...HOWEVER AS THE UPPER DISTURBANCE PIVOTS TO THE EAST...LAPSE RATES WILL STEEPEN AND MLCAPES WILL RISE TO BETWEEN 1000 AND 1500 J/KG. TREMENDOUS WIND ENERGY IS ASSOCIATED WITH THIS SYSTEM...A 110KT ULJ...A 90KT MID LEVEL JET...AND A 45KT LLJ. AS A RESULT...SHEAR IS HIGH. 0-6KM BULK SHEAR IS AROUND 75KTS...WITH 0-1KM SHEAR 20-30KTS. AS THE UPPER DISTURBANCE MOVES NORTHEAST THIS AFTERNOON AND EVENING...THESE SHEAR VALUES WILL OVERSPREAD THE REGION AND INTENSIFY. EXPECTATIONS OVER THE NEXT FEW HOURS ARE THAT STORMS WILL RAPIDLY DEVELOP AND INTENSIFY ALONG THE DRYLINE IN CENTRAL KS/OK AS THE STRONG 90KT MID LEVEL JET NOSES INTO THIS AREA. THE MAIN SHORTWAVE AXIS WILL SHIFT TO THE EAST AND STRONG 500MB HEIGHT FALLS AND SFC PRESSURE FALLS WILL OVERSPREAD THE REGION. PARTIAL CLEARING WILL HELP INCREASE TEMPS OVER THE WESTERN PORTIONS OF THE AREA AND WITH LOW 60S SFC DEWPOINTS...RESULT IN UP TO 1500 J/KG MLCAPE. SUPERCELLS ALONG THE DRYLINE WILL REMAIN DISCRETE AS IT MOVES INTO THE AREA. TIMING WISE...OUR THINKING HAS NOT CHANGED MUCH. SE KS/W MO WILL BE AFFECTED BY STORMS ROUGHLY BETWEEN 6-9PM...THE HIGHWAY 65 CORRIDOR BETWEEN 7PM-12AM...AND EASTERN PORTIONS OF THE AREA BETWEEN 9PM AND 2AM. LARGE HAIL...DAMAGING WINDS AND LARGE HAIL ARE EXPECTED AREA WIDE. AT THIS TIME...THE RISK FOR TORNADOES LOOKS GREATEST FOR AREAS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THE TORNADO RISK FOR AREAS EAST OF HIGHWAY 65 IS CONDITIONAL ON WHETHER OR NOT THESE STORMS CAN REMAIN SURFACE BASED. GIVEN THAT THIS AREA WILL HAVE A MORE LIMITED OPPORTUNITY TO RECOVER BEHIND THE INITIAL WAVE OF SHRA/TSRA MOVING THROUGH RIGHT NOW. FRIDAY/FRIDAY NIGHT...THE COLD CORE UPPER LOW WILL SLOW MEANDER THROUGH THE AREA DURING THE DAY. AT LEAST PARTIAL CLEARING IS EXPECTED AND TEMPS SHOULD QUICKLY WARM INTO THE 70S. STEEP LAPSE RATES ASSOCIATED WITH THE UPPER LOW WILL KEEP THE ATMOSPHERE UNSTABLE AND SCT TSRA ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS. WET BULB ZERO HGHTS WILL BE ON THE LOW SIDE AND THESE STORMS WILL RUN THE RISK OF MARGINALLY SEVERE HAIL. THIS ACTIVITY WILL SHIFT TO THE SOUTHEAST DURING THE EVENING AND OUT OF THE AREA FRIDAY NIGHT. NORTHERLY FLOW WILL STRENGTHEN OVERNIGHT AND LOWS WILL DROP INTO THE MID/UPPER 30S BY SAT MORNING. GAGAN LONG TERM (SATURDAY THROUGH TUESDAY NIGHT): ON SATURDAY THE MAIN UPPER SYSTEM FINALLY BEGINS TO FILL AND WEAKEN AS IT PUSHES SOUTHEAST OF THE REGION DURING THE MORNING HOURS. MUCH COOLER HIGHS CAN BE EXPECTED AS NORTHEAST FLOW TRANSPORTS IN 850MB TEMPERATURES COOLER THAN 5 DEG C. AFTER SEVERAL DAYS OF NEAR ABOVE NORMAL TEMPERATURES...GUIDANCE INDICATES THAT HIGHS IN THE 50S ARE LIKELY. WITH CLEAR SKIES AND LIGHT WINDS...THERE IS CONCERN FOR FROST ACROSS THE FORECAST AREA DURING THE PREDAWN HOURS SUNDAY MORNING. EXPECT LOWS IN THE UPPER 30S ALONG THE KANSAS BORDER WHERE SOUTHERLY WINDS MAY PICK UP A BIT AFTER MIDNIGHT. LOWER 30S ARE POSSIBLE ACROSS CENTRAL MISSOURI WHERE WINDS SHOULD BE LIGHTER...AS THIS AREA WILL BE CLOSER TO THE CENTER OF HIGH PRESSURE. THE UPPER FLOW WILL TRANSITION FROM ZONAL ON SUNDAY...TO SOUTHWESTERLY ON MONDAY AS ANOTHER UPPER LEVEL SYSTEM PUSHES INTO THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A NICE WARMING TREND...AS HIGHS REACHING THE LOWER TO MIDDLE 70S ARE LIKELY MONDAY AND TUESDAY. GRIDS ARE DRY SATURDAY THROUGH MONDAY NIGHT. ADDED SOME LOW END CHANCE POPS TUESDAY AND TUESDAY NIGHT A FRONT AND UPPER SYSTEM APPROACH THE OZARKS REGION. MOISTURE RETURN DOESNT LOOK ALL THAT GREAT AHEAD OF THE SYSTEM...SO HELD OFF ON HIGHER POPS AT THIS TIME. SAW && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 645 PM CDT THU APR 6 2006 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070500- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 645 PM CDT THU APR 6 2006 ...TORNADO WATCH NUMBER 159 IN EFFECT THROUGH 1 AM CDT FRIDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF BASEBALLS. DAMAGING WIND GUSTS IN EXCESS OF 70 MPH. ISOLATED TORNADOES. AREAS AFFECTED AND TIMING: THE ENTIRE OUTLOOK AREA WILL BE AFFECTED BY SEVERE THUNDERSTORMS. GENERAL TIMING...EXTREME SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THROUGH 900 PM. THE HIGHWAY 65 CORRIDOR...INCLUDING THE SPRINGFIELD AREA...BETWEEN 800 PM AND MIDNIGHT. CENTRAL AND SOUTHERN MISSOURI BETWEEN 900 PM AND 200 AM. THESE TIME FRAMES WILL BE UPDATED AS NEW INFORMATION BECOMES AVAILABLE. DISCUSSION: EXTREME SOUTHEAST KANSAS AND FAR WESTERN PORTIONS OF MISSOURI ARE UNDER A HIGH RISK OF SEVERE WEATHER. THE REMAINDER OF THE OUTLOOK AREA IS UNDER A MODERATE RISK OF SEVERE WEATHER. A LINE OF THUNDERSTORMS HAVE DEVELOPED JUST EAST OF THE DRY LINE IN EXTREME EASTERN KANSAS. THESE STORMS ARE CAPABLE OF PRODUCING HAIL TO THE SIZE OF BASEBALLS...DAMAGING STRAIGHTLINE WINDS IN EXCESS OF 70 MPH AND ISOLATED LONG LIVED TORNADOES. AT 630 PM THIS EVENING...THE ATMOSPHERE CONTINUES TO DESTABILIZE AHEAD OF THE DRY LINE IN EASTERN KANSAS. A WARM...MOIST AIRMASS IS IN PLACE AHEAD OF A DRY LINE AND THUNDERSTORMS ARE DEVELOPING. AMPLE INSTABILITY...COUPLED WITH VERY STRONG ATMOSPHERIC WIND SHEAR...WILL ALLOW THESE SUPERCELL THUNDERSTORMS TO RAPIDLY INTENSIFY AS THEY MOVE EASTWARD. THE THUNDERSTORMS WILL QUICKLY MOVE ACROSS THE OZARKS LATE THIS EVENING AND EXIT THE AREA DURING THE EARLY MORNING HOURS. AT THIS TIME...THE GREATEST RISK FOR TORNADOES...INCLUDING LONG TRACK TORNADOES...WILL BE ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THE TORNADO RISK FOR AREAS EAST OF HIGHWAY 65 IS CONDITIONAL ON WHETHER OR NOT THESE STORMS CAN REMAIN SURFACE BASED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS FRIDAY AFTERNOON INTO EARLY FRIDAY EVENING AS THE MAIN UPPER LEVEL STORM SYSTEM MOVES THROUGH. THE MAIN STORM HAZARD WILL BE LARGE HAIL WITH SOME POTENTIAL FOR LOCALLY DAMAGING WIND. ANOTHER STORM SYSTEM WILL AFFECT THE AREA ON TUESDAY AND TUESDAY NIGHT BRINGING THE NEXT CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THROUGH 9 PM THIS EVENING ACROSS SOUTHEASTERN KANSAS AND SOUTHWESTERN MISSOURI...FROM 8 PM THROUGH MIDNIGHT TONIGHT FOR COUNTIES IN CENTRAL MISSOURI AND UNTIL 2 AM FRIDAY MORNING FOR SOUTHEASTERN MISSOURI. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN/GCC
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
723 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FUNNEL CLOUD 2 N MELROSE 37.06N 94.96W
04/06/2006 CHEROKEE KS EMERGENCY MNGR
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
733 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG 4 W MELROSE 37.03N 95.03W
04/06/2006 CHEROKEE KS EMERGENCY MNGR
HOMES DAMAGED AND POWERLINES DOWN. SEMI TRUCK BLOWN OFF
ROAD NEAR THE INTERSECTION OF HIGHWAYS 122 AND 166.
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
801 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 4 NE ASBURY 37.32N 94.55W
04/06/2006 JASPER MO FIRE DEPT/RESCUE
TORNADO LOCATED AT THE INTERSECTION OF HIGHWAY 270 AND
BASELINE ROAD.
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
806 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM FUNNEL CLOUD 1 NE ASBURY 37.28N 94.59W
04/06/2006 JASPER MO AMATEUR RADIO
TREES DOWN AND METAL WRAPPED AROND TREES.
0755 PM TORNADO 4 NE ASBURY 37.32N 94.55W
04/06/2006 JASPER MO FIRE DEPT/RESCUE
TORNADO LOCATED AT THE INTERSECTION OF HIGHWAY 270 AND
BASELINE ROAD.
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
814 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM TORNADO 2 SE ASBURY 37.25N 94.58W
04/06/2006 JASPER MO LAW ENFORCEMENT
HOME DAMAGED AND TREES DOWN ACROSS ROAD AT COUNTY ROAD
290 AND NUTMEG.
&&
AFOSTERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT THU APR 06 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND GST FRONTENAC 37.46N 94.69W
04/06/2006 E60 MPH CRAWFORD KS EMERGENCY MNGR
&&
AFOSTERThe Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504771.